Florida, 2013

Lightning Strike in Florida, June 26, 2013

June 26, 2013 · NWS KEY · 1 event in 1 county or zone

A lightning strike from a thunderstorm centered about 6 to 8 miles north of Key West caused injury to a police officer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A lightning strike from a thunderstorm centered about 6 to 8 miles north of Key West caused injury to a police officer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jun 26, 6:36 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 26, 6:36 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
736 AM EDT WED JUN 26 2013

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT THE KEY WEST AND MARATHON TERMINALS
THROUGH TONIGHT...BUT A FEW BRIEF EPISODES OF MVFR OR IFR CONDITIONS
ARE POSSIBLE AS SCATTERED SHOWERS WILL PROBABLY REDEVELOP ACROSS THE
AREA AT SOME POINT. BEST GUESS IS THAT THE ATMOSPHERE WILL RECOVER
SUFFICIENTLY FROM THE OVERNIGHT CONVECTION AFTER 18Z...BUT LOW
CONFIDENCE ON THE TIMING AND SIGNIFICANT SHOWER ACTIVITY NEAR THE KEY
WEST TERMINAL MAY HOLD OFF UNTIL TONIGHT. WILL REMOVE VCSH FROM KEY
WEST INITIALLY THEN REINTRODUCE AT 18Z. MARATHON MAY SEE SOME SHOWERS
THIS MORNING AS THAT AREA WAS NOT WORKED OVER DURING THE NIGHT AND
WILL KEEP VCSH THROUGHOUT THE PERIOD THERE. SURFACE WINDS WILL REMAIN
FROM THE EAST TO SOUTHEAST AT 6 TO 10 KNOTS.

&&

AVIATION...JACOBSON

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jun 26, 5:01 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
601 AM EDT WED JUN 26 2013

FLZ076>078-GMZ031>035-042>044-052>055-072>075-271000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
601 AM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THE
PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING
STRIKES AND LOCAL WIND GUSTS AROUND 30 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE ENTIRE PERIOD.
THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING
STRIKES AND LOCAL WIND GUSTS AROUND 30 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CLR

The radar

The Key West radar (KBYX), 9 km away, was scanning. The volume nearest the first event began at 14:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Monroe

When
June 26, 9:20 AM EST
Where
Monroe County, 0.74 mi SSW of Stock Is
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
24.560, -81.784

A police officer was injured when his motorcycle was struck, possibly indirectly, by lightning. It was unknown whether the original lightning strike was to a utility pole or directly to the right-hand handlebar of the motorcycle. The officer was waiting at a traffic signal at Palm Avenue and North Roosevelt Boulevard while returning to the Key West Police Station in order to switch to his assigned car after hearing thunder. The officer experienced a significant jolt which threw his right arm backward, causing a shoulder injury. The officer remained conscious and was able to call for rescue service using his own radio. The officer was admitted for overnight observation and medical testing and did not receive any burns from the lightning strike. The officer was released shortly thereafter and was expected to return to duty soon.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454730.